Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 270, NWS Mobile, AL

August 23, 2021

NWS Mobile, AL issued this special marine warning at Aug 23, 2021, 8:30 AM CDT. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 8:30 AM CDT (13:30 UTC)
Expired
Aug 23, 2021, 9:15 AM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 88 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WHUS54 KMOB 231330
SMWMOB
GMZ650-670-231415-
/O.NEW.KMOB.MA.W.0270.210823T1330Z-210823T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
830 AM CDT Mon Aug 23 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until 915 AM CDT.

* At 829 AM CDT, a strong thunderstorm capable of producing
  waterspouts was located 17 nm southwest of Farewell Buoy, moving
  west at 15 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with this storm. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.

&&

LAT...LON 3009 8807 2965 8791 2959 8816 2988 8831
      3006 8835
TIME...MOT...LOC 1329Z 095DEG 15KT 2987 8821 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Aug 23, 7:06 AM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 23, 7:06 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
706 AM CDT Mon Aug 23 2021

.AVIATION...
12Z issuance...Very patchy MVFR visibility reductions due to fog
will be possible across interior southeast MS and southwest/south
central AL for the next 1-2 hours. Otherwise, VFR is expected to
be prevalent across the region today. A few SHRA/TSRA will develop
this afternoon and evening, especially near the coast. The
stronger storms cells may have localized MVFR or lower visibility
reductions with heavy rain and brief gusty winds. /21

&&

.PREV DISCUSSION... /issued 518 AM CDT Mon Aug 23 2021/

NEAR TERM UPDATE /Now Through Tuesday/...
The upper level trough over the eastern U.S. continues to shift
east today allowing upper level ridging to settle back into the
area. This upper level ridging will promote generally northerly to
northeasterly mid to upper level flow over the region, and
likewise begins to usher in some drier mid-level air. At the
surface, we remain in a transition from weak surface troughing
over the southeastern U.S. to high pressure building in from the
southwest Atlantic. As these features transition, we can expect a
primarily northerly to northeasterly wind component at the
surface, only altered to southerly by the afternoon seabreeze
boundary that surges inland.

Today will feature a relatively similar day to what Sunday had, with
isolated to scattered showers and thunderstorms over the region
throughout the day. Although, with the influx of drier air aloft, we
expect thunderstorm coverage to be a tad lower than yesterday. The
caveat to this is that thunderstorm downdrafts may be stronger owing
to DCAPE values increasing to over 1,000j/kg. SBCAPE/MLCAPE values
will likely peak around 2,500/2,000j/kg respectively. PWATs look to
be on the order of 1.7 to 1.9 inches, which will continue to favor
some heavier rainfall with thunderstorms (generally on the order of
1 to 2 inches per hour). If storms move slow enough and/or train
over the same areas then nuisance flooding could become a concern.
It appears that the best area to see convection will be over areas
that reach convective temperatures and nearer the coast in
association with the seabreeze boundary and slightly higher PWATs.
With the more limited convective coverage, temperatures soar into
the mid 90's, with an isolated spot or two reaching the upper 90's.
Given this, and the higher relative humidity values across far
southeastern MS and coastal counties of AL/FL, have opted to go with
a heat advisory for the 10AM to 7PM Monday timeframe. Expect heat
indices over these areas to approach 112 degrees. Further inland,
slightly lower dewpoints keep RH values lower, and expect heat
indices to range between 103 and 107 degrees. Heading into tonight,
convection wanes and temperatures drop into the lower to middle 70's.

Tuesday will feature a similar setup to Monday with convection
generally offshore overnight/early morning then transitioning
further inland during the afternoon and evening. The main forcing
mechanisms will be the seabreeze boundary as it surges inland and by
areas reaching convective temperatures. Mid-level dry air will be
more pronounced, and may put a lid on anything more than an isolated
to at times scattered coverage. DCAPE values will be much higher, in
the 1,200 to 1,500j/kg range and will foster strong downdrafts with
any storm. This will have to be monitored for our wet microburst
risk Tuesday. This is particularly the case given most substantial
drying exists just above the 0C wetbulb near 675 to 700mb. On the
flip side, with the drier and slightly warmer mid- levels we should
see lower SBCAPE/MLCAPE values upwards of 2,000/1,500j/kg
respectively. This may help to limit thunderstorm intensity/depth.
Highs Tuesday will be in the lower to middle 90's, with heat index
values ranging between 102 and 107 degrees. 25/14

SHORT TERM /Tuesday night Through Wednesday night/...An expansive
upper level ridge of high pressure will generally continue to
extend from the central and southern Plains to the Mid-Mississippi,
Tennessee, and Ohio Valley regions Tuesday night through Wednesday
night. A northeasterly to easterly flow pattern aloft will prevail
across our forecast area on the southeastern and southern
periphery of the ridge axis through the short term period. A plume
of enhanced deep layer moisture with associated precipitable
water values between 2 and 2.2 inches is forecast to advance
westward across our CWA Wednesday into Wednesday night along a
westward moving shortwave perturbation in the easterly mid level
flow. The plentiful moisture and instability and available ascent
will result in the development of scattered to numerous showers
and thunderstorms across the forecast area again during the day
Wednesday, with coverage greatest in the afternoon and perhaps
early evening hours. For now, we have chance POPs in the morning
increasing to 50-60% coverage during the afternoon across the
forecast area. A chance of showers and storms will continue into
Wednesday night given the continued moist and unstable environment
and shortwave impulse translating westward over the region.
Coverage after midnight Wednesday night will be favored over
southern/coastal portions of the CWA. MLCAPE values will trend a
little lower between 1000-2000 J/KG over most areas on Wednesday,
except perhaps a little higher over 2000 J/KG in southeast MS,
where a couple of stronger storms will be possible. There could be
localized areas of heavy rainfall Wednesday given the deep
moisture in place. Highs on Wednesday will trend a bit lower in
the mid to upper 80s near the coast and in the lower 90s inland
given the increased cloud/precipitation coverage. Maximum heat
indices also trend a bit lower on Wednesday in the upper 90s to
around 105 across the region. Lows Tuesday night and Wednesday
night continue to range in the lower to mid 70s inland and in the
mid to upper 70s along the immediate coast. /21

EXTENDED TERM /Thursday Through Sunday/...A deep layer ridge is
expected to be aligned from the Mid-Atlantic to Texas on Thursday.
The ridge is expected to weaken slightly as an inverted trough moves
westward from the Atlantic into the southeastern states. The trough
will become increasingly diffuse as it moves westward. Upper ridging
is expected to build back over the area by early next week. The end
result will be a persistent pattern with hot and muggy conditions
and scattered to locally numerous showers and thunderstorms
developing each afternoon. Rain chances may be slightly higher
Thursday into Friday due to the trough. High temperatures are
expected to be in the upper 80s to lower 90s through the weekend,
with low temperatures a touch lower than we've seen recently (lower
70s inland and mid 70s near the coast). /13

MARINE...Light to occasionally moderate southwesterly to westerly
flow will continue through Monday, becoming southerly on Tuesday.
Southeasterly flow will then take hold mid-week through the
remainder of the period. Scattered to locally numerous showers and
storms can be expected over the marine area each day. Frequent
lightning in addition to higher seas and winds will be possible near
any storms that develop. Seas will remain around 1 to 2 feet into
mid-week, building to 3 to 4 feet Thursday and Friday due to the
prolonged southeasterly to easterly fetch. /14

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for ALZ261>266.

FL...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for FLZ201>206.

MS...Heat Advisory from 10 AM this morning to 7 PM CDT this evening
     for MSZ078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:46 PM CDTHeat AdvisoryMOBBaldwin, Mobile20 hr
Aug 22, 10:12 PM CDTSpecial Weather StatementMOBWashington48 min
Aug 22, 10:57 PM CDTSpecial Weather StatementMOBMobile48 min
Aug 22, 11:26 PM CDTSpecial Weather StatementMOBMobile64 min
Aug 22, 11:29 PM CDTSpecial Marine WarningMOB61 min
Aug 22, 11:46 PM CDTSpecial Weather StatementMOBBaldwin, Escambia59 min
Aug 23, 1:03 AM CDTSpecial Marine WarningMOB57 min
Aug 23, 1:11 AM CDTSpecial Weather StatementMOBBaldwin34 min
Aug 23, 1:52 AM CDTSpecial Marine WarningMOB98 min
Aug 23, 2:10 AM CDTSpecial Marine WarningMOB48 min
Aug 23, 2:51 AM CDTSpecial Marine WarningMOB84 min
Aug 23, 4:13 AM CDTSpecial Marine WarningMOB92 min
Aug 23, 5:47 AM CDTSpecial Marine WarningMOB88 min
Aug 23, 6:58 AM CDTSpecial Marine WarningMOB92 min
Aug 23, 4:11 PM CDTSpecial Weather StatementMOBMobile49 min
Aug 23, 4:40 PM CDTSpecial Marine WarningMOB95 min
Aug 23, 4:58 PM CDTSpecial Marine WarningMOB77 min
Aug 23, 5:25 PM CDTSpecial Marine WarningMOB46 min
Aug 23, 5:29 PM CDTSpecial Marine WarningMOB61 min
Aug 23, 2:07 AM CDTSpecial Weather StatementMOBEscambia23 min
Aug 23, 4:20 PM CDTAreal Flood AdvisoryMOBOkaloosa2 hr
Aug 23, 4:24 PM CDTSpecial Weather StatementMOBOkaloosa51 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.